South Dakota, 2011

Hail in South Dakota, August 29, 2011

August 29, 2011 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced half dollar sized hail in far southwestern Fall River County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced half dollar sized hail in far southwestern Fall River County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 29, 1:31 PM MST, 56 minutes earlier.

Area forecast discussion, Aug 29, 1:31 PM MST, 56 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
231 PM MDT MON AUG 29 2011

.DISCUSSION...20Z SURFACE ANALYSIS HAD HIGH OVER MN/IA WITH LOW
OVER SOUTH CENTRAL MT...AND TROUGH INTO EASTERN CO. SHORTWAVE
ENERGY NOTED ON WATER VAPOUR OVER CENTRAL WY...WHICH IS ASSISTING
CONVECTION OVER THE CWA THIS AFTERNOON. BEST SHRA/TSRA DEVELOPING
IN 850-700MB THETA-E ADVECTION ZONE AS WELL AS FRONOGENETIC
FORCING IN BAROCLINIC RIBBON. THIS ACTIVITY WILL SLOWLY SHIFT EAST
THROUGH THE EVENING HOURS. BEHIND IT...ANOTHER WAVE WAS NOTED OVER
SOUTHWEST MT. AHEAD OF THE WAVE ALONG SURFACE TROUGH...1-1.5KJ/KG
MLCAPE WILL PEAK LATE TODAY/EARLY THIS EVENING. 0-6KM BULK SHEAR
15-20M/S. EXPECT A FEW STORMS TO FIRE IN WY THROUGH EARLY EVENING
ALONG BEST LOW LEVEL CONVERGENCE NEAR SURFACE TROUGH. A POTENTIAL
CONVECTIVE COMPLEX WILL DEVELOP AHEAD OF SOUTHWEST MT WAVE AND
HEAD EAST/SOUTHEAST TONIGHT. 18Z HRRR PAINTS POTENTIAL FAIRLY
WELL. COULD SEE A COUPLE OF SEVERE STORMS...ESPECIALLY AHEAD OF
THE MT SYSTEM AND ALONG SURFACE TROUGH. GIVEN CURRENT DEW
POINTS...UPSLOPE FLOW OVERNIGHT...TODAY/S PRECIPITATION...AND
FORECAST LOWS WOULD EXPECT TO SEE AREAS OF FOG OVERNIGHT...ESPECIALLY
ON THE EASTERN SLOPES OF THE BLACK HILLS.

TUESDAY/TUESDAY NIGHT...MAIN UPPER TROUGH/SHORTWAVE MOVES ACROSS
ND. SMALLER CHANCES FOR TSRA EXPECTED GIVEN INSTABILITY/FORCING...BUT
COVERAGE SHOULD BE VASTLY SMALLER THAN TODAY.

WEDNESDAY...UPPER RIDGE BUILDS INTO THE NORTHERN PLAINS WITH
AMPLIFYING THERMAL RIDGE. 700MB TEMPERATURES APPROACH 17C
LATE...WHICH WHEN COMBINED SIGNIFICANTLY DRIER AIR...WE SHOULD SEE
READINGS JUMP WELL INTO THE 90S. HAVE INTRODUCED SMALL TSRA
CHANCES IN THE WEST FOR THE AFTERNOON GIVEN VERY STEEP LAPSES
RATES AND INSTABILITY. CAP SHOULD HOLD IN THE EAST.

WEDNESDAY NIGHT...UPPER TROUGH OVER THE ROCKIES WITH SOUTHWEST
FLOW OVER THE CWA. SHOULD SEE SIGNIFICANT LOW LEVEL JET...WHICH
WILL KEEP WINDS/TEMPERATURES UP ON THE SD PLAINS...AS WELL AS
BRINGING ELEVATED CONVECTION POTENTIAL.

EXTENDED...LONG WAVE UPPER TROF WILL INFLUENCE WEATHER FOR THE LAST
PART OF THE WEEK THRU THE WEEKEND. AS TROF MOVES ACROSS THE NORTHERN
ROCKIES THURSDAY...SHORTWAVES ADVANCING ON SOUTHWEST FLOW WILL
TRIGGER THUNDERSTORMS OVER WRN SD...WHERE FORECAST SOUNDINGS SHOW
CAPE VALUES OVER 1000 J/KG. MEANWHILE...A COLD FRONT WILL CROSS THE
FORECAST AREA DURING THE DAY...GIVING A LARGE TEMPERATURE SPREAD
FROM THE NW TO SE ZONES. WITH THERMAL RIDGE OVER CNTRL SD AND
SOUTHWEST SURFACE WINDS...TEMPS OVER S CNTRL SD SHOULD BE AT LEAST
AS WARM AS WED. FRONT WILL MOVE THROUGH NWRN SD DURING THE
MORNING...SO COLD AIR ADVECTION AND INCREASED CLOUDS AND PRECIP WILL
RESULT IN MUCH COOLER TEMPERATURES. SHOWERS WILL CONTINUE FRIDAY AS
THE TROF MOVES ACROSS THE AREA...AND TEMPERATURES WILL BE COOLER.
WHILE THE WEEKEND LOOKS TO BE MAINLY DRY...SOME WEAK CONVECTION MAY
DEVELOP AS CYCLONIC NW FLOW REMAINS OVER THE AREA. UPPER RIDGE
BUILDS OVER THE NORTHERN PLAINS MONDAY...SO TEMPERATURES WILL WARM
AGAIN.

&&

.AVIATION...WIDESPREAD RAIN WILL CONTINUE ACROSS WRN SD THIS AFTN
AND EVEN...WHILE MORE SCT TSTMS MAY DVLP OVR NERN WY WHERE CLDS HAV
CLRD TO ALLOW HEATING. EXTENSIVE LOW LVL MSTR AND UPSLOPE ELY WNDS
WL PRODUCE MVFR CIGS AND FOG THIS EVEN AND OVERNITE...AND IFR COND
ALONG THE ERN SLOPES OF THE BLK HLS...AFFECTING RAP.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...HELGESON
LONG TERM....SANDERS
AVIATION...SANDERS
Hazardous weather outlook, Aug 29, 6:43 AM MST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
743 AM MDT MON AUG 29 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-301300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
743 AM MDT (843 AM CDT) MON AUG 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED OVER PARTS OF THE AREA TODAY INTO
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING OVER FAR SOUTHWESTERN SOUTH DAKOTA AND A SMALL
PART OF NORTHEASTERN WYOMING. LARGE HAIL AND DAMAGING WIND WILL BE
THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A NEAR DAILY CHANCE FOR THUNDERSTORMS WILL CONTINUE OVER VARIOUS
PARTS OF THE AREA THROUGH FRIDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fall River

When
August 29, 2:27 PM MST
Where
Fall River County, 13 mi SSW of Provo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.006, -103.949

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340883.